Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 175, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 21, 2012, 4:58 PM CDT for Lauderdale County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2012, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 21, 2012, 5:19 PM CDT
- In force
- 21 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193
WUUS54 KHUN 212158
SVRHUN
ALC077-212245-
/O.NEW.KHUN.SV.W.0175.120721T2158Z-120721T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 545 PM CDT
* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FLORENCE...AND MOVING WEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLOVERDALE...
OAKLAND...
THREET...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8757 3482 8757 3482 8759 3481 8759
3480 8762 3477 8771 3475 8774 3473 8779
3484 8794 3486 8795 3500 8790
TIME...MOT...LOC 2158Z 092DEG 7KT 3484 8772
$$1 follow-up statement
759
WWUS54 KHUN 212219
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 PM CDT SAT JUL 21 2012
ALC077-212228-
/O.CAN.KHUN.SV.W.0175.000000T0000Z-120721T2245Z/
LAUDERDALE AL-
519 PM CDT SAT JUL 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR LAUDERDALE COUNTY IS
CANCELED...
AT 518 PM CDT...RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE
WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELED.
LOCALLY HEAVY RAINFALL...GUSTY WINDS TO AROUND 40 MPH...AND FREQUENT
LIGHTNING ARE STILL POSSIBLE FROM THIS THUNDERSTORM AS IT MOVES WEST
AT AROUND 10 MPH THROUGH CENTRAL LAUDERDALE COUNTY. STAY INDOORS
UNTIL THE STORM HAS PASSED.
LAT...LON 3498 8757 3482 8757 3482 8759 3481 8759
3480 8762 3477 8771 3475 8774 3473 8779
3484 8794 3486 8795 3500 8790
TIME...MOT...LOC 2218Z 092DEG 7KT 3484 8777
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:49 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 21, 2:49 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 249 PM CDT SAT JUL 21 2012 .DISCUSSION... WEAK CDFNT EXTENDS JUST NORTH OF OUR CWA...ACROSS SRN MID TN. THIS WEAK FRONT AND A HUMID/UNSTABLE ATMOSPHERE...WILL KICK OFF SCT SHRA AND A FEW TSRA ACROSS THE CWA FOR THE REST OF THE AFTN AND INTO THE EVENING. NOT EXPECTING ANY SVR WX BUT A FEW STORMS MAY PRODUCE GUSTY WINDS...LOCALIZED HVY RAIN AND SMALL HAIL. THE WEAK CDFNT WILL BEGIN TO MOVE BACK NORTH LATER TONIGHT. NAM WAS ALSO SHOWING A WEAK MID LEVEL VORT MAX HEADING NORTH FROM CONVECTION NOW OVER LA FOR THE OVERNIGHT HOURS. THUS WILL KEEP LOW POPS ACROSS THE CWA FOR ALL OF TONIGHT. SUNDAY...THE ABOVE MENTIONED VORT MAX WILL CONTINUE THE CHC OF SHRA/TSRA FOR THE MRNG/AFTN HOURS. BY SUNDAY NIGHT LOOKS LIKE DRIER CONDITIONS WILL SPREAD ACROSS THE TN VALLEY. WILL KEEP LOW CHC POPS FOR SUNDAY MRNG/AFTN AND NO MENTION OF PCPN FOR SUNDAY NIGHT. MONDAY THRU WEDNESDAY...FAIRLY STRONG RIDGING WILL BE ACROSS THE REGION WHICH SHOULD KEEP PCPN CHANCES TO A MINIMUM BUT REALLY TURN ON THE HEAT. ONCE AGAIN HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105. WENT AHEAD AND TOOK OUT THE MENTION OF PCPN FOR MONDAY AND TUESDAY. THERE MIGHT BE SOME ISOLATED SHRA/TSRA BUT THINKING ATTM THAT THE COVERAGE SHOULD BE VERY LIMITED. AS FOR WEDNESDAY...WOULD NOT BE SURPRISED IF THIS DAY WOULD ALSO BE DRY. BUT FOR NOW WILL KEEP LOW POPS AS THE UPPER RIDGE BEGINS TO WEAKEN SOMEWHAT. THURSDAY THRU SATURDAY...THE RIDGE DEFINITELY BEING TO WEAKEN AS WE TRANSITION INTO MORE OF A QUASI NW FLOW PATTERN BY THE END OF THE WEEK AND INTO NEXT WEEKEND. WILL CONTINUE LOW CHC POPS THRU OUT THIS PERIOD TO ACCOUNT FOR ANY UPPER DISTURBANCES THAT MAY AFFECT OUR CWA. 07 && .AVIATION... /ISSUED 1217 PM CDT SAT JUL 21 2012/ FOR 18Z TAFS...A WEAK FRONT IN THE AREA WILL HELP KEEP BKN MVFR CIGS AROUND THE TERMINALS THROUGH THE AFTN. SCT SHRA/TSRA MAY DEVELOP NEAR THE FRONT LATER IN THE AFTN BUT COVERAGE IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO INCLUDE TERMINAL IMPACTS ATTM. THE CIGS JUST ABV ALT REQ THRESHOLDS SHOULD BEGIN TO CLEAR AFTER 00Z...BUT APPROACHING SUNRISE WE SHOULD SEE LOW CIGS RE-DEVELOP BELOW ALT REQ. EARLY MORNING DROPS TO IFR CIGS/VIS WILL BE POSSIBLE...ESPECIALLY IF EITHER TERMINAL GETS RAINFALL TODAY. CCC && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 71 90 71 94 71 / 20 30 10 10 10 SHOALS 72 91 71 95 72 / 20 30 10 10 10 VINEMONT 71 88 71 94 71 / 20 30 10 10 10 FAYETTEVILLE 70 90 68 93 70 / 20 30 10 10 10 ALBERTVILLE 71 88 71 93 71 / 20 30 10 10 10 FORT PAYNE 69 89 69 93 69 / 20 30 10 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 21, 12:44 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1244 PM CDT SAT JUL 21 2012 ALZ001>010-016-TNZ076-096-097-221000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1244 PM CDT SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THE REST OF TODAY AND TONIGHT... A WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THIS BOUNDARY IS EXPECTED TO SIT ACROSS NORTHERN ALABAMA TODAY...THEN SHIFT BACK NORTH ACROSS TENNESSEE LATE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THROUGH THE EVENING IN THE VICINITY OF THIS BOUNDARY...WITH AREAS OF STORMS POTENTIALLY PERSISTING THROUGH THE NIGHT. THE PRIMARY THREATS WITH ANY STORMS WILL BE HEAVY RAIN...BRIEF GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS THE ENTIRE TENNESSEE VALLEY AS THE WEAK FRONT LINGERS IN THE AREA. PRIMARY THREATS WITH ANY STORMS WILL AGAIN BE BRIEF STRONG WIND GUSTS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORM CHANCES WILL DROP OFF ON MONDAY AND TUESDAY BUT THEN RETURN FOR THE END OF THE WEEK. SUMMERTIME HEAT WILL ALSO START RE- BUILDING ACROSS THE SOUTHEAST STARTING ON MONDAY. AFTERNOON TEMPERATURES EACH DAY NEXT WEEK ARE EXPECTED TO REACH THE MID TO UPPER 90S...WITH HEAT INDEX VALUES BETWEEN 100 AND 105 AT SOME LOCATIONS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 1:27 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 127 PM CDT SAT JUL 21 2012 ALZ006-009-TNZ096-097-211915- FRANKLIN-JACKSON-LINCOLN-MADISON- 127 PM CDT SAT JUL 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...LINCOLN AND MADISON COUNTIES UNTIL 215 PM CDT... AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRANCISCO...OR 16 MILES NORTHEAST OF MOORES MILL. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FRANCISCO. ELORA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3502 8647 3510 8626 3494 8619 3488 8635 TIME...MOT...LOC 1826Z 143DEG 2KT 3496 8627 CCC
Special weather statement, Jul 21, 2:23 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT SAT JUL 21 2012
TNZ076-096-212015-
LINCOLN-MOORE-
223 PM CDT SAT JUL 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
315 PM CDT...
AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELORA...OR 14 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING NORTHWEST AT 10 MPH.
PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FLINTVILLE.
CRYSTAL SPRINGS.
SMITHLAND.
KELSO...MOLINO.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3508 8632 3503 8632 3499 8638 3499 8640
3515 8661 3528 8639
TIME...MOT...LOC 1923Z 146DEG 7KT 3504 8636
CCCSpecial weather statement, Jul 21, 4:24 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 424 PM CDT SAT JUL 21 2012 ALZ001-002-212215- COLBERT-LAUDERDALE- 424 PM CDT SAT JUL 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLBERT AND SOUTHERN LAUDERDALE COUNTIES UNTIL 515 PM CDT... AT 423 PM CDT...RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEIGHTON...OR 5 MILES EAST OF MUSCLE SHOALS...MOVING NORTH AT 5 MPH. PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MUSCLE SHOALS. FORD CITY...MUSCLE SHOALS. SHEFFIELD. FLORENCE...KILLEN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. && LAT...LON 3467 8745 3466 8767 3483 8774 3489 8745 TIME...MOT...LOC 2123Z 161DEG 5KT 3473 8758
Special weather statement, Jul 21, 4:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT SAT JUL 21 2012
ALZ001-002-212245-
COLBERT-LAUDERDALE-
454 PM CDT SAT JUL 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 545 PM CDT...
AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ZIP CITY TO MUSCLE
SHOALS...MOVING WEST AT 5 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ZIP CITY.
TUSCUMBIA...SHEFFIELD.
UNDERWOOD-PETERSVILLE...TUSCUMBIA.
CLOVERDALE...OAKLAND.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3500 8776 3501 8754 3472 8759 3473 8782
3501 8780
TIME...MOT...LOC 2153Z 082DEG 5KT 3499 8765 3474 8768The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:04 PM CDT | Special Weather Statement | HUN | Marshall | 41 min |
| Jul 21, 2:40 AM CDT | Special Weather Statement | HUN | Madison | 50 min |
| Jul 21, 3:03 AM CDT | Special Weather Statement | HUN | Limestone | 42 min |
| Jul 21, 3:43 AM CDT | Special Weather Statement | HUN | Limestone | 47 min |
| Jul 21, 4:24 PM CDT | Special Weather Statement | HUN | Lauderdale | 51 min |
| Jul 21, 4:54 PM CDT | Special Weather Statement | HUN | Lauderdale | 51 min |
| Jul 21, 5:21 PM CDT | Special Weather Statement | HUN | Lauderdale | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.